MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH GRASPING FORCEPS, OPTICAL, FOR 12 AND 30 TELESCOPE

OLYMPUS WINTER & IBE GMBH GRASPING FORCEPS, OPTICAL, FOR 12 AND 30 TELESCOPE
Model Number A20718A
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to olympus for evaluation.The exact cause of the reported event cannot be determined at this time.As part of our investigation, olympus followed up with the user facility via telephone and in writing to obtain additional information regarding the reported event but with no result.The instruction manual warns users ¿before use - operate the handle.Make sure that the jaws open and close smoothly.¿ in addition, the original equipment manufacturer (oem) performed a manufacturing and quality control review for the last 24 months of production and found no non-conformities or deviations related to the reported issue.A review of the device history record could not be performed as the reporter provided an incorrect serial/ lot number.In an effort to mitigate this type of forcep malfunction the oem recommends that the stone punch be used to crush stones and not the a20718a that is intended for grasping objects in the bladder like ureteral stents, not for crushing stones.
 
Event or Problem Description
Olympus was informed that during an unspecified procedure, the forceps became locked in the open position and damaged the patient¿s urethra.It is unknown if the intended procedure was completed or if the patient was treated.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the device evaluation results.The device was returned to olympus for evaluation.The customer¿s complaint was confirmed.A visual inspection was performed on the returned device and found the device handle loose.The manipulation pin was noted to be bent at the distal end causing the jaws to not open and close properly.There were also deep scratches noted inside the inner sheath near the bent manipulation pin.Based on the evaluation, the cause of the bent manipulation pin and deep scratches on the inner sheath can be attributed to mishandling.The cause of the loose handle is due to excessive stress and force.

Brand Name
GRASPING FORCEPS, OPTICAL, FOR 12 AND 30 TELESCOPE
Common Device Name
GRASPING FORCEPS
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
MDR Report Key8034930
Report Number2951238-2018-00670
Device Sequence Number1584888
Product Code GCP
UDI-Device Identifier04042761029889
UDI-Public04042761029889
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K790071
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberA20718A
Device Catalogue NumberA20718A
Device Lot Number183W-0007
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/10/2018
Supplement Date Received by Manufacturer11/27/2018
Initial Report FDA Received Date11/02/2018
Supplement Report FDA Received Date12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;